Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 49, NWS Flagstaff, AZ

September 12, 2011Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 12, 2011, 5:02 PM MST for Apache County, Navajo County, Arizona. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2011, 5:02 PM MST (00:02 UTC)
Expired
Sep 12, 2011, 5:13 PM MST
In force
11 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 209 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2011-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2011-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

204 
WUUS55 KFGZ 130002
SVRFGZ
AZC001-017-130030-
/O.NEW.KFGZ.SV.W.0049.110913T0002Z-110913T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
502 PM MST MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA...
  EAST CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 530 PM MST

* AT 454 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES WEST OF SALINA...OR 19 MILES NORTHEAST OF KEAMS CANYON...AND
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WARNING IS ISSUED FOR STORMS PRODUCING HAIL 1
INCH DIAMETER OR LARGER...AND/OR WINDS GREATER THAN 57 MPH.

&&

LAT...LON 3622 10968 3596 10965 3596 11010 3614 11013
TIME...MOT...LOC 2359Z 264DEG 25KT 3606 11001

$$
1 follow-up statement
418 
WWUS55 KFGZ 130013
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
513 PM MST MON SEP 12 2011

AZC001-017-130022-
/O.CAN.KFGZ.SV.W.0049.000000T0000Z-110913T0030Z/
NAVAJO AZ-APACHE AZ-
513 PM MST MON SEP 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL APACHE AND EAST
CENTRAL NAVAJO COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING 5 MILES NORTHWEST 
OF SALINA HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING 
HAS BEEN CANCELLED.

LAT...LON 3622 10968 3596 10965 3596 11010 3614 11013
TIME...MOT...LOC 0012Z 264DEG 25KT 3603 10989

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:45 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 12, 3:45 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
345 PM MST MON SEP 12 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY.
COOLER THAN NORMAL TEMPERATURES WILL CONTINUE. EXPECT A SIGNIFICANT
DRYING TREND BY THE END OF THE WEEK.

&&

.DISCUSSION...A VERY BUSY DAY WITH MULTIPLE SEVERE AND TORNADIC
CELLS. THE DISCUSSION FROM THIS MORNING WILL SUFFICE.

AN UPPER LOW OVER SOUTHERN CALIFORNIA WILL CONTINUE TO STREAM
MOISTURE AND DYNAMICS OVER ARIZONA THROUGH WEDNESDAY. LOW LEVEL
SHEAR COUPLED WITH MODERATE INSTABILITY AND DECENT DIVERGENCE ALOFT
WILL MAKE FOR ISOLATED SEVERE CELLS THE NEXT FEW DAYS. THE BEST
CHANCES FOR THIS WILL BE FROM FLAGSTAFF NORTH AND WEST TODAY WHERE
COLDER TEMPERATURES ALOFT EXIST. THIS RISK WILL SPREAD EASTWARD
TUESDAY AND WEDNESDAY...AS THE LOW BEGINS TO EJECT. FLOODING RISKS
WILL BE MITIGATED BY RELATIVELY FAST STORM MOVEMENT...ALTHOUGH
ISOLATED STRONGER CELLS...OR TRAINING CELLS...COULD STILL CAUSE SOME
PROBLEMS. BY THURSDAY...WESTERLY FLOW AND WARMING ALOFT WILL
GENERALLY BRING AN END TO OUR PRECIPITATION...AND TO THE MONSOON
SEASON.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT SHRA AND ISOLD TSRA WILL
CONTINUE THROUGH 05Z THIS EVENING...THEN THE COVERAGE WILL DECREASE.
MVFR CONDITIONS PSBL IN THE STRONGER STORMS. ISOLD TO SCT SHOWERS
AND THUNDERSTORMS WILL DEVELOP AGAIN AFTER 18Z TUESDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................PETERSON
AVIATION................MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 12, 6:03 AM MST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
603 AM MST MON SEP 12 2011

AZZ004>018-037>040-130700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
603 AM MST MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN
ARIZONA THROUGH THIS EVENING. A FEW STORMS MAY BECOME
SEVERE...PRODUCING ONE INCH DIAMETER HAIL AND OR WIND GUSTS OVER
58 MPH. FLASH FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ABOVE NORMAL THUNDERSTORM COVERAGE WILL PERSIST FROM MONDAY
THROUGH WEDNESDAY. THE TUESDAY AFTERNOON AND EVENING TIME FRAME COULD
BE A PERIOD OF STRONGER STORMS ACROSS THE NORTHLAND.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 1:16 PM MSTSpecial Weather StatementFGZ44 min
Sep 13, 1:28 PM MSTSevere Thunderstorm WarningFGZNavajo32 min
Sep 13, 2:00 PM MSTSevere Thunderstorm WarningFGZNavajo30 min
Sep 13, 2:30 PM MSTSevere Thunderstorm WarningFGZApache, Navajo30 min
Sep 13, 2:43 PM MSTSpecial Weather StatementFGZ17 min
Sep 13, 3:00 PM MSTFlash Flood WarningFGZCoconino2 hr
Sep 13, 3:39 PM MSTSpecial Weather StatementFGZ36 min
Sep 13, 4:08 PM MSTSpecial Weather StatementFGZ37 min
Sep 13, 4:45 PM MSTSevere Thunderstorm WarningFGZCoconino30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.